Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 38, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 24, 2019, 3:47 AM HST for Hawaii County, Honolulu County, Kauai County, Hawaii. It took effect at Dec 24, 2019, 8:00 AM HST. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2019, 3:47 AM HST (13:47 UTC)
- In effect from
- Dec 24, 2019, 8:00 AM HST
- Expired
- Dec 25, 2019, 3:28 PM HST
- In force
- 31 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 58 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WWHW70 PHFO 241347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Tue Dec 24 2019 ...A WIND ADVISORY FOR KAUAI THIS MORNING THROUGH WEDNESDAY NIGHT... ...A WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY NIGHT... HIZ002-004-250300- /O.UPG.PHFO.HW.A.0005.191224T2200Z-191226T0400Z/ /O.NEW.PHFO.WI.Y.0038.191224T1800Z-191226T0400Z/ Kauai Windward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu and Kokee State Park 347 AM HST Tue Dec 24 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM HST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Kauai Hawaii. * WHEN...From 8 AM this morning to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Southerly wind speeds this strong tend to produce higher than normal wind gusts along the north and northeast facing slopes of mountain ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ007>011-250300- /O.UPG.PHFO.HW.A.0005.191224T2200Z-191226T0400Z/ /O.NEW.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/ Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains- Including the cities of Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 347 AM HST Tue Dec 24 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Oahu Hawaii. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Southerly wind speeds this strong tend to produce higher than normal wind gusts along the north and northeast facing slopes of mountain ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ001-003-250300- /O.NEW.PHFO.WI.Y.0038.191224T1800Z-191226T0400Z/ Niihau-Kauai Leeward- Including the city of Waimea, Hanapepe 347 AM HST Tue Dec 24 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM HST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Kauai and Niihau Hawaii. * WHEN...From 8 AM this morning to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Southerly wind speeds this strong tend to produce higher than normal wind gusts along the north and northeast facing slopes of mountain ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005-006-250300- /O.NEW.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/ Oahu South Shore-Waianae Coast- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli and Makaha 347 AM HST Tue Dec 24 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Oahu Hawaii. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Southerly wind speeds this strong tend to produce higher than normal wind gusts along the north and northeast facing slopes of mountain ranges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ RCB
6 follow-up statements
919 WWHW70 PHFO 241818 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 818 AM HST Tue Dec 24 2019 ...WIND ADVISORY FOR NIIHAU AND KAUAI THROUGH WEDNESDAY NIGHT... ...WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY NIGHT... HIZ001>004-250300- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 818 AM HST Tue Dec 24 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Niihau and Kauai, mainly over and downwind of mountain ranges. * WHEN...Through 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-250300- /O.CON.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 818 AM HST Tue Dec 24 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Oahu, mainly over and downwind of mountain ranges. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
411 WWHW70 PHFO 250142 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Tue Dec 24 2019 ...WIND ADVISORY FOR NIIHAU AND KAUAI THROUGH WEDNESDAY NIGHT... ...WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY NIGHT... HIZ001>004-251445- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 342 PM HST Tue Dec 24 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Niihau and Kauai, mainly over and downwind of mountain ranges. * WHEN...Through 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-251445- /O.CON.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 342 PM HST Tue Dec 24 2019 ...WIND ADVISORY FROM 6 PM THIS EVENING UNTIL 6 PM HST WEDNESDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Oahu, mainly over and downwind of mountain ranges. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ BURKE
372 WWHW70 PHFO 251352 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 352 AM HST Wed Dec 25 2019 ...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU THROUGH THIS EVENING... HIZ001>004-260300- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 352 AM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Niihau and Kauai. * WHEN...Through 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and power lines and causing sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-260300- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 352 AM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Oahu, especially over and downwind of mountain ranges. * WHEN...Through 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and power lines and causing sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
934 WWHW70 PHFO 252123 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1123 AM HST Wed Dec 25 2019 ...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING... ...WIND ADVISORY FOR THE BIG ISLANDS THROUGH TONIGHT... HIZ028-261030- /O.EXB.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 1123 AM HST Wed Dec 25 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...Southwest winds 15 to 40 mph with gusts up to 65 mph expected. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ001>004-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 1123 AM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Niihau and Kauai. * WHEN...Through 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and power lines and causing sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 1123 AM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Oahu, especially over and downwind of mountain ranges. * WHEN...Through 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and power lines and causing sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
169 WWHW70 PHFO 252326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 126 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING... HIZ028-261230- /O.UPG.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/ /O.NEW.PHFO.HW.W.0009.191225T2326Z-191226T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 126 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 35 to 55 mph with gusts up to 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning for the summits means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ001>004-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 126 PM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Kauai and Niihau. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 126 PM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
731 WWHW70 PHFO 260128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU IS CANCELLED... HIZ001>011-260230- /O.CAN.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 328 PM HST Wed Dec 25 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels over Niihau, Kauai and Oahu. $$ HIZ028-261430- /O.CON.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 328 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 35 to 55 mph with gusts up to 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning for the summits means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:51 PM HST, 6 hours 56 minutes earlier.
Area forecast discussion, Dec 23, 8:51 PM HST, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 851 PM HST Mon Dec 23 2019 .SYNOPSIS... A large low pressure system currently west of the Hawaiian Islands will move towards the state bringing a period of wet and unsettled weather conditions to the islands from Tuesday afternoon into Thursday. Each island will see a 12 to 24 hour period of convective rainfall as the main rain band marches eastward down the island chain reaching the Maui and the Big Island on Thursday. Strong southerly winds will blow through Kauai and Oahu with this system with higher potentially damaging wind gusts forecast along north and northeast slopes of both islands. More stable air will spread eastward across the state on Thursday and Friday with improving weather trends as trade winds return to the islands. && .DISCUSSION... The satellite picture tonight is dominated by a large low pressure system roughly 700 to 800 miles west of Kauai moving northeast towards the Hawaiian Islands. A large high and mid level cloud shield extends out ahead (east) of the system keeping cloudy skies in the forecast for the next several days. Southwest winds over the islands are limiting much of the shower activity over the state by rain shadowing the smaller islands as most of the upstream shower bands are passing parallel to the windward mountain ranges. One exception to this rule is along the southeastern slopes of the Big Island where enhanced shower activity remains in the forecast under this southeasterly wind regime. Unsettled weather remains in the forecast for the Christmas holiday time period as a band of clouds and showers associated with the tail of this low moves west to east down the island chain from Tuesday afternoon through Thursday. Most islands will see a 12 to 24 hour period of rainfall with brief periods of heavy rainfall at times, and the potential for isolated thunderstorms within the main cloud band. Some locations may see several inches of rainfall over a 24 hour time period with this event with an elevated risk for localized flash flooding. Strong southerly winds will also develop as the system passes through Kauai and Oahu on Tuesday and Wednesday. Wind speeds during this time period are forecast to exceed wind advisory thresholds for both islands. Southerly wind speeds this strong tend to produce higher than normal wind gusts along the north and northeast facing slopes of both islands. A high wind watch remains in effect for Kauai and Oahu for the Tuesday afternoon through Wednesday afternoon time period for this damaging wind potential. Impacts associated with these strong southerly winds may include downed trees, roof damage and sporadic power outages mainly affecting north to northeast slopes including downwind areas of Kauai and Oahu. Wind speeds will decrease in intensity by Wednesday night as the low pressure system drifts further northward with only moderate southerly winds in the forecast for the lower elevations of Maui County. Stronger winds over Maui and the Big Island will be limited the highest mountain peaks above 9,000 feet elevation. By Thursday, the weakening cloud band reaches Maui and the Big Island with a lesser amount of showers in the forecast for these eastern islands. Surface pressure gradients will also weaken, significantly decreasing wind speeds for low elevation areas of Maui and Hawaii Counties. On Friday another high pressure system will build into the region allowing a return to moderate to breezy trade winds through Sunday. More stable air moving in under the high pressure ridge will keep isolated to scattered showers in the forecast mainly along windward and mountain slopes of each island. && .AVIATION... A low pressure system approaching the state from the west will help to maintain a moderate east southeasterly background flow tonight. As is typical with this type of flow pattern, winds across the islands will be light and variable. Southeasterly winds will steadily increase across mainly Kauai and Oahu on Tuesday as the aforementioned weather disturbance approaches. Other than a few isolated showers, conditions will remain dry across the area. Precipitation coverage is expected to increase by Tuesday afternoon and evening, mainly over Kauai. && .MARINE... Strong pressure gradient between high pressure to the north and low pressure west of the islands will continue to support strong to gale force winds across portions of the Hawaiian coastal waters through Wednesday. Winds will continue out of the east southeast direction tonight (strongest across eastern half of the state). The winds will veer southeasterly on Tuesday, then strengthen out of the south to southwest to near-gale force late Tuesday night through Wednesday (strongest on Kauai and Oahu) as a frontal convergence band approaches the area. A Gale Watch has been posted for all waters from the Kaiwi Channel westward from noon Tuesday through the day Wednesday. Up until then, a Small Craft Advisory is posted due to a combination of winds and seas for most coastal water zones. See the Marine Weather Message (MWWHFO) product on our website for more specific areas and timing. Winds will weaken briefly late Wednesday through Thursday as the front stalls and weakens over the central waters, then shift out of the north and increase into the moderate to fresh category as a ridge of high pressure noses eastward to the north of the islands. Fresh to strong trades and drier conditions are expected to return late Friday and will hold through the weekend. In addition to the winds and seas, heavy showers and a few thunderstorms will remain possible along the convergence band Tuesday night through Wednesday mainly for Kauai and Oahu. A High Surf Advisory has also been posted through tonight along east facing shores due to the rough and choppy surf created by the strong east southeast winds. Surf along east facing shores will gradually trend down through midweek. Surf along south facing shores will trend up and may become rough due to strong southerly winds developing late Tuesday. Water levels running higher than predicted coinciding with the potential of heavy rain and strong southerly winds late Tuesday through Wednesday will likely translate to coastal flooding in areas that typically remain dry, especially along southern shores of Oahu and Kauai where the strongest southerly winds are forecast. A series of small northwest swells will begin Tuesday that will support small surf along exposed north and west facing shores through Friday. An upward trend is possible for the upcoming weekend that could support advisory-level surf by Sunday from a large batch of strong breezes forecast to set up from the Kamchatka Peninsula to the Date Line late Tuesday through midweek. Looking ahead into next week, guidance is advertising a hurricane-force low developing east of Japan this weekend with the strongest winds locked in phase with the system as it races eastward within the 290-310 deg directional band relative to the islands. WAVEWATCH III and ECMWF-Wave solutions along with their ensemble means support this and depict potentially the largest swell of the season arriving and building down the island chain Monday through Tuesday (forerunners 2-4 ft 24-27 second periods with a peak late Monday through Monday night 13 ft 20 seconds 300 deg). If this materializes, this swell will generate surf well above the warning levels for north and west facing shores by Monday night. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday afternoon through Wednesday afternoon for Kauai Windward-Kauai Mountains-Oahu North Shore- Oahu Koolau-Olomana-Central Oahu-Waianae Mountains. High Surf Advisory until 6 AM HST Tuesday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 AM HST Wednesday for Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters. Gale Watch from Tuesday afternoon through Wednesday afternoon for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel. Small Craft Advisory until noon HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu Windward Waters. && DISCUSSION...Bohlin AVIATION...JT MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:43 PM HST | High Wind Watch | HFO | Honolulu, Kauai | 12 hr |
| Dec 23, 3:53 PM HST | Gale Watch | HFO | 11 hr | |
| Dec 24, 3:18 AM HST | Gale Warning | HFO | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.